Wyoming, 2008

Avalanche in Wyoming, December 29, 2008

December 29, 2008 · NWS RIW · 1 event in 1 county or zone

An in-bounds avalanche slammed into the Bridger Restaurant at Jackson Hole Mountain Resort at 0926MST after being triggered by a ski patrol bomb. The slide injured five ski patrollers and caused damage to the restaurant deck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An in-bounds avalanche slammed into the Bridger Restaurant at Jackson Hole Mountain Resort at 0926MST after being triggered by a ski patrol bomb. The slide injured five ski patrollers and caused damage to the restaurant deck. One of the patrollers was buried in snow up to his neck. The force of the avalanche blasted through doors and windows, piling snow up to eight feet deep inside the building. At least a dozen feet of snow was pushed against the back wall of the restaurant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 3:25 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, Dec 29, 3:25 AM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 AM MST MON DEC 29 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

NAM AND GFS IN GOOD AGREEMENT ON MAIN SYNOPTIC FEATURES AFFECTING
WESTERN AND CENTRAL WYOMING TODAY THROUGH WEDNESDAY NIGHT. STRONG
SHORTWAVE WILL MOVE FROM THE EASTERN PAC INTO THE INTERIOR NORTHWEST
TODAY. UPPER LEVEL FLOW AHEAD OF THIS SHORTWAVE WILL BACK FROM THE
WEST TO THE SOUTHWEST ACROSS WESTERN WY TODAY. NAM AND GFS INDICATE
THAT BEST ISENTROPIC LIFT ALONG THE 295 K SURFACE WILL SHIFT
NORTHWARD TODAY...AS FLOW SHIFTS TO THE SOUTHWEST. SNOWFALL ACROSS
THE SALT RIVER AND WYOMING RANGES...THE WIND RIVER MOUNTAINS AND THE
STAR VALLEY WILL GRADUALLY LIGHTEN UP DURING THE AFTERNOON HOURS.
SNOWFALL ACROSS TETON COUNTY AND YELLOWSTONE NATIONAL PARK WILL
CONTINUE THROUGH LATE THIS AFTERNOON WITH PERIODS OF LIGHT TO
OCCASIONALLY MODERATE SNOW. WILL KEEP THE WINTER WEATHER ADVISORIES
FOR THIS AREA IN EFFECT THROUGH 00Z TUESDAY WITH 1 TO 2 INCHES OF
ADDITIONAL SNOWFALL ACROSS THE SOUTHERN ADVISORY AREAS AND 2 TO 5
INCHES POSSIBLE ACROSS TETON COUNTY AND YELLOWSTONE NATIONAL PARK
THROUGH LATE THIS AFTERNOON. SOUTHWEST WINDS IN THE HIGHER PEAKS OF
THE ADVISORY AREAS WILL GUST UP TO 50 MPH THROUGH THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONTAL BOUNDARY. A LEE SURFACE TROUGH
OF LOW PRESSURE IS PROJECTED TO DEVELOP TODAY FROM EASTERN MT
SOUTHWARD ACROSS EASTERN WY. THE INCREASING SURFACE GRADIENT
COMBINED WITH INCREASING H7 WINDS...SPEEDS PER NAM AND GFS OF 50 TO
65 KT TODAY...WILL CREATE A HIGHLY MIXED BOUNDARY LAYER ACROSS
EASTERN SWEETWATER AND THE LOWER ELEVATIONS OF NATRONA COUNTY WITH
STRONGER WINDS ALOFT MIXING INTO THE LOWER LAYERS OF THE ATMOSPHERE.
HAVE ISSUED A HIGH WIND WARNING FOR THESE AREAS FROM 15Z TODAY
THROUGH 06Z TUESDAY FOR WIND GUSTS OF 60 TO 70 MPH.

SURFACE LOW PRESSURE WILL CLOSE OFF OVER EASTERN MT AND THE WESTERN
DAKOTAS THIS EVENING THROUGH 06Z TUESDAY. STRONG PRESSURE GRADIENT
IS EXPECTED TO KEEP THE THREAT OF HIGH WINDS IN EASTERN SWEETWATER
COUNTY AND THE LOWER ELEVATIONS OF NATRONA COUNTY THROUGH 06Z
TUESDAY. SHORTWAVE WILL MOVE ACROSS SOUTHERN MT TONIGHT TO A
POSITION OVER SOUTHEASTERN MT BY 12Z TUESDAY. SURFACE COLD FRONT
AHEAD OF THE SHORTWAVE TROUGH WILL MOVE ACROSS NORTHERN WY TONIGHT
AND INTO SOUTHERN WY AROUND DAWN TUESDAY. ADEQUATE PAC MOISTURE AND
UPSLOPE FLOW ACROSS THE NORTHWESTERN MOUNTAINS TONIGHT WILL COMBINE
WITH DYNAMICS FROM THE SHORTWAVE TO BRING LIGHT SNOW TO THE REGION
TONIGHT WITH AT LEAST 2 TO 3 INCHES OF ACCUMULATION. SIGNIFICANT
RIDGING ALOFT TUESDAY AND BUILDING HIGH PRESSURE AT THE SFC WILL
PRODUCE DRY WEATHER...WHILE CAA AND AFTERNOON H7 TEMPERATURES IN THE
MINUS 8 C TO MINUS 16 C RANGE WILL RESULT IN A 15  TO 20 F DROP IN
HIGH TEMPERATURES COMPARED TO HIGH TEMPERATURES TODAY. HIGHS TUESDAY
WILL BE SLIGHTLY BELOW NORMAL IN THE 20S IN THE LOWER ELEVATIONS AND
IN THE TEENS IN THE HIGHER ELEVATIONS. A MORE WESTERLY FLOW ALOFT
WEDNESDAY WILL BRING SLIGHTLY WARMER AIR INTO WESTERN AND CENTRAL WY
AHEAD OF ANOTHER SHORTWAVE MOVING THROUGH THE PAC NW. THIS SHORTWAVE
WILL MOVE ACROSS NORTHERN WY WEDNESDAY NIGHT BRINGING A BETTER FETCH
OF PAC MOISTURE AND A REINFORCEMENT OF COLD AIR WITH THE COLD FRONT
REACHING SOUTHERN WY BY EARLY THURSDAY MORNING. BEST PROSPECT FOR
LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE WEST OF THE DIVIDE
WEDNESDAY NIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE EAST OF THE
DIVIDE AND IN THE BIGHORN MOUNTAINS.

.LONG TERM...THURSDAY THROUGH MONDAY
GFS/ECMWF/GEFS MEAN IN GOOD AGREEMENT TO START THIS PERIOD WITH OMEGA
BLOCK OVER THE ALEUTIAN CHAIN BEING UNDERCUT WHILE LARGE- SCALE
PATTERN OVER CANADA/NORTHERN ATLANTIC RETROGRESSES WITH GYRE OVER
CANADA BECOMES MORE CONSOLIDATED OVER THE NORTHWEST TERRITORIES
AND YUKON.

STRONG NORTHWEST FLOW TO FOLLOW WEDNESDAY NIGHTS SHORTWAVE PASSAGE
WITH N-S ORIENTED JET STREAK SHIFTING EAST INTO THE NORTHERN HIGH
PLAINS PUTTING WYOMING ON THE ANTICYCLONIC RIGHT EXIT REGION. THIS
FLOW WILL FAVOR WINDY TO VERY WINDY CONDITIONS THROUGH THE NW WIND
CORRIDORS...PRIMARILY THE EASTERN BIG HORN BASIN EAST THROUGH
JOHNSON COUNTY AND SOUTH THROUGH RIVERTON ALONG WITH THE
INTERSTATE 80 CORRIDOR. FLOW QUICKLY BACKS THURSDAY NIGHT AHEAD OF
NEXT SHORTWAVE WITH WARM ADVECTION PRECIPITATION SPREADING BACK
INTO THE WEST AND INTENSIFYING THROUGH FRIDAY. LEE TROUGH TO
STRENGTHEN ACROSS EASTERN WYOMING FRIDAY WITH STRONG SW WIND
POSSIBLE BETWEEN ROCK SPRINGS AND CASPER ALONG WITH WARMER
TEMPERATURES ACROSS THE REGION.  NEXT SHORTWAVE SCHEDULED TO MOVE
THROUGH FRIDAY NIGHT CONSISTENT WITH THE TIMING IN THE SHORTTERM
OF SHORTWAVE PASSAGES ABOUT EVERY 48 HOURS IN THIS PROGRESSIVE PATTERN.
ASSOCIATED COLD FRONT WILL BRING COOLER CONDITIONS ACROSS THE AREA
SATURDAY ALONG WITH CHANCES OF PRECIPITATION ACROSS NORTH CENTRAL.
UPSTREAM...RIDGE BUILDS NEAR 150W RESULTING IN DOWNSTREAM TROUGH
TAKING SHAPE OVER WESTERN U.S. OVER THE WEEKEND. BOTH GFS AND
ECMWF ADVERTISING A SPLIT FLOW WITH MAIN PIECE OF ENERGY DIGGING
INTO THE SOUTHWEST U.S. SATURDAY AND SATURDAY NIGHT...AND THEN
GETTING KICKED OUT AS NEXT STRONG PACIFIC JET STREAK PLOWS INTO
NORTHWEST U.S. MONDAY. BULK OF PRECIPITATION EXPECTED TO STAY
SOUTH OF THE AREA OVER THE FOUR CORNERS REGION WITH THIS SW LOW.
THE ONSET OF ANOTHER ROUND OF SIGNIFICANT SNOWFALL IN THE WEST AND
STRONG WIND IN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS A GOOD
BET FOR MONDAY.

&&

.AVIATION...

SHORTWAVE RIDGE SHUNTED SOME OF THE PACIFIC MOISTURE TO OUR NORTH
DURING THE OVERNIGHT HOURS. UPPER LEVEL FLOW WILL BACK TO THE
WEST-SOUTHWEST AS THIS RIDGE AXIS MOVES THROUGH THE STATE THIS
MORNING. INCREASING WEST-SOUTHWEST FLOW WILL LEAD TO A VERY WINDY
DAY AT KCPR. SURFACE PRESSURE GRADIENT SUFFICIENT TO PRODUCE GUSTS
OF 40-45KTS. HOWEVER...LOOKS LIKE LOWER ATMOSPHERE WILL MIX
SUFFICIENTLY TO ALLOW FOR 50-55KT WINDS IN THE 700/750MB LAYER TO
SURFACE DURING THE AFTERNOON. THESE WINDS WILL CONTINUE TO CREATE
MODERATE TO SEVERE TURBULENCE IN THE LEE OF THE MOUNTAINS...
ESPECIALLY THE WIND RIVER AND BIGHORN RANGES. TO THE WEST...WESTERLY
FLOW WILL ALLOW LIGHT SNOW TO FALL THROUGH MONDAY EVENING. MOUNTAIN
OBSCURATIONS WILL PERSIST THROUGH 06Z/TUE. BEST CHANCE FOR IFR
CONDITIONS AT KJAC APPEARS TO BE MONDAY MORNING WITH CONDITIONS
IMPROVING TO MVFR AFTER 18Z/MON. NEXT UPPER LEVEL SYSTEM WILL TRACK
INTO NORTHWEST WYOMING AROUND 00Z/TUE. EXPECT SOME INCREASED SNOW IN
NORTHWEST WYOMING...BUT ISENTROPIC LIFT AND MOISTURE DECREASES
RAPIDLY BETWEEN 00Z AND 06Z/TUE OVER THIS AREA. HAVE BEGUN TRENDING
TOWARD IMPROVING CONDITIONS DURING THIS TIME. WINDS AT KBPI...KPNA
AND KRIW SHOULD VEER TO THE WEST-NORTHWEST AND INCREASE AROUND
06Z/TUE AS THIS SYSTEM PASSES TO OUR NORTH.

&&

.FIRE WEATHER...

LIGHT SNOW WILL GRADUALLY DIMINISH IN THE WEST TODAY...ALTHOUGH
LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH LATE
AFTERNOON IN THE NORTHWEST MOUNTAINS. STRONG WINDS WITH GUSTS
EXCEEDING 60 MPH ARE EXPECTED FROM MID MORNING THROUGH LATE THIS
EVENING IN THE WIND CORRIDOR FROM EASTERN SWEETWATER COUNTY TO
NATRONA COUNTY. STRONG WIND GUSTS ARE ALDO EXPECTED IN THE HIGHER
TERRAIN TODAY ACROSS WESTERN AND CENTRAL WYOMING WITH GUSTS UP TO 60
MPH. HIGH TEMPERATURES TODAY WILL WARM UP SIGNIFICANTLY EAST OF THE
DIVIDE WITH LOWER ELEVATION TEMPERATURES GENERALLY IN THE 40S. A
COLD FRONT WILL BRING COLDER AND DRIER AIR TO WYOMING LATE TONIGHT
THROUGH TUESDAY. UPSLOPE SNOW BEHIND THE FRONT TONIGHT COULD BRING 2
TO 3 INCHES TO THE NORTHWEST MOUNTAINS WITH LOCALIZED AMOUNTS OF 4
TO 5 INCHES BY TUESDAY MORNING. HIGH PRESSURE WILL MOVE ACROSS
WYOMING TUESDAY WITH HIGH TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR WYZ001-
012>015-023-024.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR WYZ019-020-030.

&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 29, 5:00 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON DEC 29 2008

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST MON DEC 29 2008

...HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY AND NATRONA COUNTY
THIS MORNING THROUGH LATE THIS EVENING...

...WINTER WEATHER ADVISORIES FOR PORTIONS OF WESTERN WYOMING THIS
MORNING THROUGH LATE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED SOUTHWEST WIND FROM 30 TO 45 MPH WITH GUSTS EXCEEDING 60
MPH ARE EXPECTED IN EASTERN SWEETWATER COUNTY AND THE LOWER
ELEVATIONS OF NATRONA COUNTY THIS MORNING THROUGH LATE THIS EVENING.
A MOIST FLOW OF PACIFIC AIR WILL BRING LIGHT TO OCCASIONALLY MODERATE
SNOW TO PORTIONS OF WESTERN WYOMING THIS MORNING THROUGH LATE THIS
AFTERNOON. SNOW IS EXPECTED TO TAPER OFF THIS AFTERNOON IN THE
SALT RIVER AND WYOMING RANGES WITH 4 TO 8 INCHES EXPECTED. SNOW WILL
ALSO TAPER OFF THIS AFTERNOON IN THE STAR VALLEY AND JACKSON HOLE
WITH 3 TO 6 INCHES OF TOTAL STORM ACCUMULATION EXPECTED. SNOW WILL
CONTINUE INTO LATE THIS AFTERNOON BEFORE TAPERING OFF IN THE
TETON AND GROS VENTRE RANGES AND IN YELLOWSTONE PARK. THE TETON AND
GROS VENTRE RANGES AND HIGHER ELEVATIONS IN SOUTHWEST YELLOWSTONE
PARK WILL RECEIVE 6 TO 14 INCHES OF SNOW...WHILE THE LOWER ELEVATIONS
OF YELLOWSTONE PARK WILL RECEIVE 3 TO 7 INCHES OF NEW SNOW.  SEE
HIGH WIND WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL
FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS WEDNESDAY AND WEDNESDAY NIGHT.  THIS NEXT SYSTEM ALSO MAY
BRING STRONG DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS WEDNESDAY MORNING...AS WELL AS STRONG
SOUTHWEST WINDS ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN EASTERN SWEETWATER
COUNTY AND IN THE LOWER ELEVATIONS OF NATRONA COUNTY TODAY
THROUGH LATE THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS IN WESTERN WYOMING THIS MORNING THROUGH LATE THIS
AFTERNOON. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 29, 9:26 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
5 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142066.